Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 165, NWS Springfield, MO

July 9, 2007Barton County, Vernon County, Missouri; Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 9, 2007, 4:21 PM CDT for Barton County, Vernon County, Missouri; Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 4:21 PM CDT (21:21 UTC)
Expired
Jul 9, 2007, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 092121
FFWSGF
KSC037-MOC011-217-100300-
/X.NEW.KSGF.FF.W.0165.070709T2121Z-070710T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1000 PM CDT.

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM 
NORTHEAST CRAWFORD COUNTY INTO NORTHWEST BARTON COUNTY AND THEN 
NORTHWARD INTO THE BRONAUGH AREA OF SOUTHWEST VERNON COUNTY.  THESE 
STORMS HAVE PRODUCED 1 TO 3 INCHES OF RAIN IN THE PAST HOUR...WITH 
ANOTHER 1 TO 2 INCHES POSSIBLE DUE TO THE SLOW MOVEMENT OF THE 
STORMS MOVING OVER THE SAME AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING OF 
FLOOD PRONE AREAS...INCLUDING SMALL CREEKS AND LOW WATER CROSSINGS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3802 9406 3744 9409 3748 9465 3767 9484
      3768 9462 3802 9461

$$

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:05 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT MON JUL 9 2007

.DISCUSSION...

STORMS FIRED UP EARLY THIS AFTERNOON OVER THE EASTERN HALF OF THE
FORECAST AREA AS MID LEVEL MOISTURE ASSOCIATED WITH SHEAR AXIS
TRACKED ACROSS NORTHERN ARKANSAS AND SOUTHERN MO AND INTERACTED WITH
RAPIDLY DESTABILIZING BOUNDARY LAYER. SO FAR WE RECEIVED A REPORT OF
PEA TO NICKEL SIZE HAIL IN DOUGLAS COUNTY WITH THE STRONGEST STORM
SO FAR. OTHER STORMS HAVE MAINLY BEEN HEAVY RAIN PRODUCERS WITH
RADAR ESTIMATING RAINFALL RATES BETWEEN ONE AND TWO INCHES PER
HOUR.

ALTHOUGH STORMS HAVE NOT DEVELOPED WEST OF SPRINGFIELD SO FAR
TODAY...WE SEE ANOTHER BATCH OF MID LEVEL MOISTURE OVER EASTERN
KANSAS SLOWLY SPREADING EASTWARD TOWARD OUR KANSAS AND EXTREME
WESTERN MISSOURI COUNTIES. SEEING THIS MOISTURE MOVING OVER AN
ALREADY VERY UNSTABLE AREA WITH TEMPS IN THE UPPER 80S AND DEWPOINTS
IN THE LOWER/MID 70S...EXPECT ADDITIONAL DEVELOPMENT TO OUR WEST
LATER THIS AFTERNOON AND INTO THE EVENING. THEREFORE...WILL BE
KEEPING STORM CHANCES IN THE FORECAST THROUGH TONIGHT ALL AREAS.

THE SYNOPTIC PATTERN THROUGH MIDWEEK WILL BE DOMINATED BY IMPACTS OF
COLD FRONT PROGGED TO MOVE ACROSS THE AREA TUESDAY NIGHT AND EARLY
WEDNESDAY AS NORTHERN STREAM AND CENTRAL PLAINS SHORTWAVES COME INTO
PHASE. WILL MAINTAIN HIGHEST PRECIP CHANCES OVER OUR SOUTHERN ZONES
THROUGH THIS TIME AS AXIS OF SOUTHERN STREAM SHORTWAVE SKIRTS THE
SOUTHWEST EDGE OF THE OZARKS. BY WEDNESDAY AFTERNOON/EVENING...WILL
DECREASE POPS AS NORTHERN PACIFIC HIGH BUILDS INTO THE AREA. HAVE
CAUTIOUSLY KEPT TEMPERATURES BELOW NORMAL THROUGH THE REST OF THE
WEEK AS ANOMALOUSLY STRONG UPPER TROUGH DIGS SOUTHWEST INTO THE
OHIO/MISSOURI VALLEY.

FOR NOW WILL KEEP THE FORECAST DRY FOR THE WEEKEND. HOWEVER...WITH
PERSISTENT NORTHWEST FLOW OVER THE CENTRAL U.S. THROUGH
SUNDAY...COULD SEE SOME PRECIP CHANCES INCREASED...ESPECIALLY IN THE
FRIDAY/EARLY SATURDAY TIME FRAME. THEREAFTER LOOKS DRY AND WARMER
LATE IN THE WEEKEND AS UPPER RIDGE ATTEMPTS TO BUILD EASTWARD FROM
THE ROCKIES INTO THE PLAINS.

TERRY
&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED IN AREA OF INCREASED MID LEVEL MOISTURE EXTENDING
FROM OSAGE BEACH TO BRANSON...SO WILL CARRY VICINITY THUNDERSTORMS
IN THE SPRINGFIELD TAF THROUGH THE AFTERNOON. HAVE ALSO CARRIED
VICINITY SHOWERS FOR JOPLIN THROUGH THE AFTERNOON...BUT THINK BETTER
CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE LATER TODAY WHEN SECOND
BATCH OF MID LEVEL MOISTURE ASSOCIATED WITH CENTRAL PLAINS SHORTWAVE
MOVES CLOSER TO THE AIRPORT.

WILL CONTINUE VICINITY THUNDER FOR BOTH AIRPORTS THROUGH THE
FORECAST PERIOD AS SECONDARY SHORTWAVE CLIPS THE CORNER OF MO.

HATCH/TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jul 9, 12:20 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT MON JUL 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1220 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING
 HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL TO THE
 SIZE OF NICKELS AND WIND GUSTS 60 MPH.

  AREAS AFFECTED AND TIMING:

 SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT OVER
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. STORMS WILL
 BE MOST NUMEROUS ACROSS THE EASTERN OZARKS...ALONG AND EAST OF A
 LINE FROM ROLLA TO SPRINGFIELD TO CASSVILLE...THROUGH THE AFTERNOON.

  DISCUSSION:

  AS DAYTIME HEATING INTERACTS WITH INCREASING MOISTURE OVER THE
  AREA...SUFFICIENT DESTABILIZATION WILL ALLOW SCATTERED TO NUMEROUS
  THUNDERSTORMS TO DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE
  OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION ON TUESDAY.
 IF THE SYSTEM IMPACTS THE REGION DURING THE PEAK HEATING HOURS OF
 TUESDAY AFTERNOON...THEN SUFFICIENT INSTABILITY FOR STRONG TO
 SEVERE THUNDERSTORMS WILL BE POSSIBLE.

 A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY
 BRINGING A CONTINUED CHANCE FOR THUNDERSTORMS. WHILE SEVERE
 WEATHER IS NOT EXPECTED ON WEDNESDAY...LOCALLY HEAVY RAINFALL WILL
 BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM ROLLA TO
 CASSVILLE THROUGH 8 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Jul 9, 1:16 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT MON JUL 9 2007

MOZ071-091845-
PHELPS MO-
116 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PHELPS COUNTY UNTIL 145 PM CDT...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ST. JAMES...OR 10 MILES
SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

HATCH
Local storm report, Jul 9, 2:21 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             GOODHOPE                36.91N 92.81W
07/09/2007  E0.88 INCH       DOUGLAS            MO   PUBLIC

&&

HATCH
Special weather statement, Jul 9, 2:27 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT MON JUL 9 2007

MOZ090-092000-
GREENE MO-
227 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 300 PM CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF REPUBLIC...MOVING NORTHEAST AT
10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH
Special weather statement, Jul 9, 2:57 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT MON JUL 9 2007

MOZ091-092-092030-
WRIGHT MO-WEBSTER MO-
257 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR WEBSTER AND WRIGHT COUNTIES UNTIL
330 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEYMOUR...OR 13 MILES SOUTHEAST OF
MARSHFIELD...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH
Local storm report, Jul 9, 3:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       1 NE SPRINGFIELD        37.21N 93.27W
07/09/2007  M1.25 INCH       GREENE             MO   PUBLIC

            FELL IN LESS THAN 30 MINUTES

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:28 PM CDTFlash Flood WarningSGFDent6 hr
Jul 9, 1:12 PM CDTFlash Flood WarningSGFTaney6 hr
Jul 9, 2:06 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark54 min
Jul 9, 2:40 PM CDTFlash Flood WarningSGFChristian6 hr
Jul 9, 3:26 PM CDTAreal Flood AdvisorySGFCamden, Christian, Greene, McDonald, Newton85 days
Jul 9, 3:42 PM CDTSevere Thunderstorm WarningSGFPolk63 min
Jul 9, 3:49 PM CDTSevere Thunderstorm WarningSGFVernon56 min
Jul 9, 4:18 PM CDTFlash Flood WarningSGFPolk6 hr
Jul 9, 5:15 PM CDTSevere Thunderstorm WarningSGFBarton, Dade45 min
Jul 9, 5:33 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair42 min
Jul 9, 5:55 PM CDTSevere Thunderstorm WarningSGFDade30 min
Jul 9, 6:50 PM CDTFlash Flood WarningSGFDade3 hr

Nearby

Flash Flood Warnings in Missouri, 2007Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.